Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
The neuropathy in my feet seems to be getting worse, even though I'm taking more gabapentin. What does this mean?
The answer to your question depends on the cause of your neuropathy. Strictly speaking, MS does NOT cause a neuropathy although MS patients do experience a form of neuropathic pain related to demyelination in the spinal cord. This is a common source of confusion in MS patients. The term neuropathy refers to diseases of peripheral nerves such as diabetes. As most of you know, MS only affects the central nervous system and the root outlet zone of various nerves.
Neuropathic pain, regardless of the cause, can fluctuate significantly from day to day based on a number of factors including temperature, degree of immune activation, electrolyte balance, or alterations in medications. These fluctuations do not necessarily mean that there is increased damage occurring in the affected tissues.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.